Alert archive / Kansas / Red Flag Warnings in 2015

Red Flag Warning 7, NWS Wichita, KS

April 1, 201516 counties in Kansas

NWS Wichita, KS issued this red flag warning at Apr 1, 2015, 2:38 AM CDT for 16 counties in Kansas. It took effect at Apr 1, 2015, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 2015, 2:38 AM CDT (07:38 UTC)
In effect from
Apr 1, 2015, 1:00 PM CDT
Expired
Apr 1, 2015, 7:00 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 65 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3576 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

093 
WWUS83 KICT 010738
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
238 AM CDT WED APR 1 2015


KSZ032-033-047>051-067-012245-
/O.UPG.KICT.FW.A.0004.150401T1800Z-150402T0000Z/
/O.NEW.KICT.FW.W.0007.150401T1800Z-150402T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-
238 AM CDT WED APR 1 2015

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 032...033...047...048...049...050...051 AND 067...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT
FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* WINDS...SOUTH 20 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 30 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

KSZ052-053-068-069-082-083-091-092-012245-
/O.NEW.KICT.FW.W.0007.150401T1800Z-150402T0000Z/
MARION-CHASE-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-
238 AM CDT WED APR 1 2015

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 052...053...068...069...082...083...091 AND 092...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT
FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* WINDS...SOUTH AROUND 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 35 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

JAKUB
2 follow-up statements
608 
WWUS83 KICT 012023
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
323 PM CDT WED APR 1 2015


KSZ032-033-047>053-067>069-082-083-091-092-020000-
/O.CON.KICT.FW.W.0007.000000T0000Z-150402T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-
323 PM CDT WED APR 1 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...
033...047...048...049...050...051...052...053...067...068...069...
082...083...091 AND 092...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* WINDS...SOUTH 20 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 23 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

BILLINGS WRIGHT
922 
WWUS83 KICT 012353
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
653 PM CDT WED APR 1 2015

KSZ032-033-047>053-067>069-082-083-091-092-020100-
/O.EXP.KICT.FW.W.0007.000000T0000Z-150402T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-
653 PM CDT WED APR 1 2015

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...
047...048...049...050...051...052...053...067...068...069...082...
083...091 AND 092...

GRASSLAND FIRE DANGER LEVELS WILL FALL BELOW EXTREME THIS
EVENING...BUT WILL STILL REMAIN ELEVATED OVERNIGHT WITH GUSTY
WINDS. THEREFORE OUTDOOR BURNING IS STILL NOT RECOMMENDED. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 31, 11:51 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Mar 31, 11:51 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1151 PM CDT TUE MAR 31 2015

...UPDATED FOR 06Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 256 PM CDT TUE MAR 31 2015

THE MAIN CHALLENGE IS CONVECTIVE CHANCES/TRENDS WEDNESDAY
EVENING THROUGH THURSDAY. A SIGNIFICANT INCREASE IN BOUNDARY
LAYER MOISTURE WILL OCCUR ACROSS THE AREA LATE TONIGHT INTO
WEDNESDAY AHEAD OF AN EASTWARD MIGRATING SHORTWAVE ALOFT WHICH
WILL MOVE FROM THE NORTHWEST INTO THE NORTH CENTRAL CONUS. THIS
MOISTURE FLUX IS EXPECTED TO RESULT IN STRATUS AND PATCHY FOG
BY EARLY WEDNESDAY MORNING ACROSS MUCH OF THE AREA. THERE IS
ALSO A REMOTE CHANCE FOR ELEVATED CONVECTION WITH WEAK OR
LITTLE CAPPING. HOWEVER THE LOW LEVEL JET IS NOT PARTICULARLY
STRONG AND FORCING RELATIVELY WEAK...SO WILL KEEP THE FORECAST
DRY FOR NOW. THE SURFACE COLD FRONT WILL DROP SOUTH INTO FAR
NORTHERN KANSAS BY WEDNESDAY EVENING WITH AN ATTENDANT DRY-LINE
EXTENDING SOUTH ACROSS CENTRAL KANSAS. THESE FEATURES WILL BE THE
FOCUS FOR SURFACE BASED CONVECTION...THOUGH STORM CHANCES APPEAR
SOMEWHAT MORE CONDITIONAL PRIOR TO SUNSET ALONG THE DRY-LINE DUE
TO SOME CAPPING AND RELATIVELY WEAK CONVERGENCE. CHANCES APPEAR
BETTER WITH CONVERGENCE ALONG THE SOUTHWARD MOVING COLD FRONT BY
LATE WEDNESDAY EVENING THROUGH WEDNESDAY NIGHT ACROSS NORTH
CENTRAL AND EASTERN KANSAS. THE WAS HANDLED FAIRLY WELL IN THE
GOING FORECAST...SO ONLY SLIGHT TWEAKS WERE NEEDED WITH THIS
FORECAST UPDATE. OTHERWISE...IT WILL BE A WINDY AND UNSEASONABLY
WARM DAY AHEAD OF THE COLD FRONT WITH MAXS WELL INTO THE 80S.

A TRAILING UPPER TROF IN THE NORTHERN STREAM WILL TAKE A MORE
SOUTHERN TRACK ACROSS THE CENTRAL CONUS LATE THURSDAY INTO
EARLY FRIDAY...WHICH WILL RESULT IN RENEWED CHANCES FOR
SHOWERS AND SOME STORMS...BEFORE CLEARING SOUTHEAST KANSAS BY
FRIDAY AFTERNOON. TEMPERATURES WILL BECOME PROGRESSIVELY COOLER
INTO THURSDAY AND ESPECIALLY FRIDAY...WHICH AGAIN IS IN THE
SPIRIT OF THE GOING FORECAST.

DARMOFAL

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 256 PM CDT TUE MAR 31 2015

LITTLE CHANGE TO THE OUTER PERIODS OF THE FORECAST WILL BE
MADE WITH THIS FORECAST CYCLE. MIGRATORY SHORTWAVE RIDGING
ALOFT LOOKS TO AFFECT THE AREA OVER MUCH OF THE WEEKEND WITH
DRY WEATHER AND TEMPERATURES CLOSER TO SEASONAL AVERAGE.
SOME INCREASE IN LOW LEVEL MOISTURE IS EXPECTED LATE IN THE
WEEKEND INTO EARLY NEXT WEEK AS UPPER TROUGHING DEVELOPS
ACROSS THE WESTERN CONUS...WHICH COULD MIGRATE EAST AND AFFECT
THE PLAINS LATE IN THE FORECAST PERIODS WITH PRECIP CHANCES.

KED

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1146 PM CDT TUE MAR 31 2015

AVIATION CONCERNS REMAIN LOW CLOUDS WED MORNING.

STILL THINKING THAT LOW CLOUDS WILL WORK NORTH LATE TONIGHT INTO
WED MORNING WITH ALL MODELS REMAINING CONSISTENT WITH THIS
SCENARIO. ONE CHANGE FROM THE PREVIOUS TAFS WAS TO DELAY THE ONSET
BY ABOUT AN HOUR AND TO REMOVE THE LOW CLOUDS FROM KRSL AND KSLN.
AT THIS TIME IT APPEARS KICT AND KCNU WOULD HAVE THE BEST CHANCES
AT SEEING LOW CLOUDS WITH KICT HAVING THE BEST CHANCE AT IFR
CONDITIONS. SHOULD ALSO SEE SOME FOG WITH THE LOWER CEILINGS AND
FOR NOW RAN WITH 3SM AT KICT. STORMS ARE EXPECTED TO DEVELOP OVER
EASTERN NEBRASKA WED EVENING AND FILL DOWN TO THE
SOUTHWEST...REACHING CENTRAL KS AFTER 00Z. KRSL AND KSLN HAVE THE
BEST CHANCE TO SEE THESE STORMS.

LAWSON

&&

.FIRE WEATHER...
ISSUED AT 256 PM CDT TUE MAR 31 2015

STRONG AND GUSTY SOUTH WINDS ARE EXPECTED TO DEVELOP ON
WEDNESDAY AFTERNOON AND WILL BE ACCOMPANIED BY UNSEASONABLY
WARM TEMPERATURES. DESPITE SLIGHTLY HIGHER DAYTIME HUMIDITY
VALUES...THE WARM WINDS ARE EXPECTED TO RESULT IN SEVERAL HOURS
FOR EXTREME GRASSLAND FIRE DANGER ACROSS CENTRAL KANSAS WITH VERY
HIGH FIRE DANGER ACROSS THE REST OF SOUTH CENTRAL AND SOUTHEAST
KANSAS.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    57  85  55  71 /  10  10  30  20
HUTCHINSON      55  86  51  69 /  10  10  40  20
NEWTON          55  84  52  68 /  10  10  50  20
ELDORADO        56  83  55  70 /  10  10  50  30
WINFIELD-KWLD   57  83  57  73 /  10  10  30  20
RUSSELL         54  87  46  66 /   0  30  50  10
GREAT BEND      54  87  47  67 /  10  30  50  10
SALINA          54  87  49  68 /  10  10  60  10
MCPHERSON       55  86  50  68 /  10  10  50  20
COFFEYVILLE     56  81  61  74 /  10  20  30  50
CHANUTE         54  80  58  72 /  10  20  50  50
IOLA            54  81  57  71 /  10  20  60  50
PARSONS-KPPF    56  81  60  73 /  10  20  30  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR KSZ032-033-047>051-067.

&&
Hazardous weather outlook, Mar 31, 6:55 PM CDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
655 PM CDT TUE MAR 31 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
655 PM CDT TUE MAR 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

PATCHY FOG IS EXPECTED AFTER 3 AM ACROSS SOUTH CENTRAL KANSAS. THE
FOG MAY REDUCE VISIBILITIES AROUND ONE MILE IN SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOUTH WINDS INCREASING TO 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL
PRODUCE A VERY HIGH TO EXTREME FIRE DANGER ACROSS THE AREA ON
WEDNESDAY AFTERNOON...WITH THE MOST CRITICAL AREAS EXPECTED TO
BE ACROSS CENTRAL KANSAS. REFER TO THE FIRE WEATHER WATCH FOR
DETAILS.

CHANCES FOR THUNDERSTORMS WILL INCREASE ACROSS THE AREA FROM
VERY LATE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. A FEW STRONG
TO MARGINALLY SEVERE STORMS ARE POSSIBLE...MAINLY WEDNESDAY
EVENING ACROSS CENTRAL KANSAS. THE PRIMARY RISKS WILL BE NICKEL
TO QUARTER SIZE HAIL AND DAMAGING WINDS TO 60 MPH.

CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST THURSDAY
INTO THURSDAY NIGHT...MAINLY ALONG AND EAST OF THE TURNPIKE.
A FEW STRONG STORMS WITH SMALL HAIL AND GUSTY WINDS WILL BE
POSSIBLE ACROSS SOUTHEAST KANSAS.

SEVERAL HOURS OF VERY HIGH GRASSLAND FIRE DANGER ARE POSSIBLE
THURSDAY AFTERNOON ACROSS CENTRAL KANSAS...AND PERIODICALLY
OVER THE REST OF THE AREA FRIDAY THROUGH SUNDAY.

SLIGHT CHANCES FOR THUNDERSTORMS WILL RETURN TO THE FORECAST
SUNDAY NIGHT THROUGH MONDAY NIGHT...MAINLY ACROSS THE FLINT
HILLS AND SOUTHEAST KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 3:04 AM CDTSpecial Weather StatementICTCowley41 min
Apr 1, 3:35 AM CDTSpecial Weather StatementICTMontgomery40 min

Nearby

Red Flag Warnings in Kansas, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.